Tornadoes · United States · Michigan · 2024
EF1 tornado, Plymouth to Westmore, Michigan, June 5, 2024
From Plymouth to Westmore, this EF1 tornado ran 5.8 miles across Wayne County on June 5, 2024, touching down at 3:30 PM EDT and reaching 450 yards wide. It killed 1 person and injured 2.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- June 5, 2024
- Touchdown
- 3:30 PM EDT (19:30 UTC)
- Lifted
- 3:39 PM EDT (19:39 UTC)
- On the ground
- 9 minutes
- Path length
- 5.8 miles (9.3 km)
- Path width
- 450 yards (411 m)
- Deaths
- 1
- Injuries
- 2
- County
- Wayne County
- Touchdown point
- 42.380, -83.430
- Lift-off point
- 42.430, -83.340
- Record number
- 2406051330-01
The damage survey
26 damage points were recorded along this path by NWS DTX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 95 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Line of showers and thunderstorms rapidly developed from northern Ohio to northern lower Michigan early in the afternoon of the 5th in advance of an approaching cold front. Scattered storms within this line became strong to severe as they crossed southeast Michigan leading to areas of wind damage over the northern Metro Detroit area as well as into the eastern Thumb. While this occurred, a spin-up tornado occurred over Livonia resulting in tree damage/downed trees along its path with one large tree falling on a home unfortunately killing a 2 year old boy and critically injuring his mother as they slept.
The tornado touched down just east of the intersection of Schoolcraft Rd and Eckles Rd and traveled northeast into Mason Rd, just north of I-96. The tornado continued into the intersection of Nola Rd and Lyndon Rd, uprooting large trees, snapping off large tree limbs, and producing some damage to residential housing. The tornado then traveled across Newburgh Rd into Levan Rd near the 5-mile intersection, close to the intersection of Ellen Dr. and 5-mile, where mainly tree damage was found. The tornado continued to travel northeast into Farmington and 6-mile, uprooting trees around this location. The tornado continued through Rotary Park where large trees and tree limbs were sheared off, and then moved into Beverly Park, where the damage was mainly sporadic downed tree limbs. The tornado lifted just southwest of 7 mile and Middlebelt Rd. Maximum wind speeds with this tornado were estimated to be up to 95 mph.
The deaths
1 direct deaths are recorded for this tornado, each with what Storm Data knows of it.
| Age | Sex | Where | Kind |
|---|---|---|---|
| 2 | M | Permanent Home | Direct |
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 16:22 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the tornado touched down at Jun 5, 3:24 PM EDT, 6 minutes earlier. Its key messages:
- Widespread showers and thunderstorms this afternoon, ending early this evening. Some of these storms may be strong to marginally severe.
- Localized rainfall totals of 1 to 2 inches are possible for areas that see multiple storms this afternoon.
- Pattern shift for the latter half of the week brings below normal temperatures through at least the end of the week along with periodic chances of rain.
Area forecast discussion, Jun 5, 3:24 PM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
324 PM EDT Wed Jun 5 2024
.KEY MESSAGES...
- Widespread showers and thunderstorms this afternoon, ending early
this evening. Some of these storms may be strong to marginally
severe.
- Localized rainfall totals of 1 to 2 inches are possible for areas
that see multiple storms this afternoon.
- Pattern shift for the latter half of the week brings below normal
temperatures through at least the end of the week along with
periodic chances of rain.
&&
.DISCUSSION...
Showers and thunderstorms have blossomed this afternoon over
southeast Michigan, and are tracking through a touch faster than
most hires solutions. Surface dew pts mostly in the 68-70 degree
range with MLcapes 1000-1500 J/kg per SPC mesoscale analysis. Better
shear (~35 knots effective shear) attempting to catch up to continue
to support isolated marginally severe storms. Regardless, some
storms will be strong producing wet micro-burst winds of 50+ mph.
Pronounced mid level dry slot arrives early this evening, ending
shower/thunderstorm activity (23-2z), with 850 MB Theta-E dropping
close to 20 K. Mid level cold pool (-22 C at 500 MB) will be pushing
into northern lower Michigan by Thursday morning, and lapse rates
look to be quickly steepening up with a narrowing moisture plume
streaming in from the Midwest, generating some modest cape in the
mid levels. Expecting scattered showers/isolated thunderstorms as
showalter index reaches at or slightly below zero. Yet another mid
level dry slot moving through during the afternoon hours, making
activity difficult with limited coverage at best. Increased mixing
depths expected to product breezy conditions, with westerly wind
gusts aoa 30 mph.
850 MB temps progged to bottom out in the mid single numbers Friday
morning, but with the slow movement of the large 500 MB low exiting
the northern/eastern Great Lakes, still probably enough marginal
instability to produce isolated-scattered shower activity, especially
over the Thumb region.
Short lived confluent upper level flow/shortwave ridging for the first
half of the weekend, before yet another upper level wave/re-
enforcing cold shot arrives for the second half of the weekend. 850
MB temps forecasted to bottom our in the 3-5 C range Monday morning.
Another upper level ridge, a bit more pronounced, is then expected to
build in for Tuesday, supporting temps slightly above normal.
&&
.MARINE...
The ongoing passage of a cold front will bring a line of showers and
thunderstorms across the Great Lakes through the afternoon and
evening. Some isolated development ahead of this main line is
possible. There will be a marginal risk for severe weather across
all of the eastern Great Lakes given the building instability, where
wind gusts in excess of 30 knots and hail to an inch will the most
likely hazards with the strongest storms. While much less likely, an
isolated waterspout cannot be ruled out with the thunderstorms.
Passage of the front will veer wind direction from the southeast to
the southwest. A cooler air mass will then gradually setup over the
Great Lakes into the end of the week. The enhanced mixing depths
will bring some breezy conditions, particularly for the nearshore
zones. A Small Craft Advisory has been issued for the Saginaw Bay
tomorrow as a smaller window for southwest fetch will enhance wind
gusts potential to around 25 knots, which would produce wave heights
to or in excess of three feet. Wind speed and gust potential will
then reduce in magnitude overnight.
&&
.HYDROLOGY...
Showers and thunderstorms around this afternoon will taper off early
this evening. The airmass is seasonably warm and moist. Thus storms
are efficient rain makers with widespread rainfall amounts up to
half inch expected. Localized higher amounts are possible in the
stronger thunderstorms, with potential storm total rainfall amounts
in the 1 to 2 inch range. Minor flooding of prone urban and low-lying
areas, ponding of water on roadways, and rises in area rivers will
all be possible.
&&
.PREV DISCUSSION...
Issued at 148 PM EDT Wed Jun 5 2024
AVIATION...
Convection has begun to perk up this afternoon ahead of the
approaching cold front. Will include a VCTS for the scattered
activity from 18-20Z before a convection cluster over northern
Indiana brings a more solid line of storms which a tempo will cover
for now. Biggest risk with these storms will be heavy rainfall, wind
gusts to 50-60 mph and large hail. Some question as to whether there
could be redevelopment behind the leading storms or not. Will keep a
couple hours of showers lingering and adjust as needed. An
additional period of showers will be possible from about 06-10Z
overnight as a secondary cold front drops through.
For DTW/D21 Convection...Scattered showers and thunderstorms are
ongoing as of 18Z around the area but the better coverage remains
off to the west and southwest. A cluster of storms currently lifting
into MI will impact DTW generally 20-23Z. Storms will be moving NE
at 30 mph while the cold front pushes everything east over time.
Storms will be capable of brief heavy downpours reducing
visibilities, strong winds to 50-60 mph and some large hail.
DTW THRESHOLD PROBABILITIES...
* Moderate in thunderstorms this afternoon/evening.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...Small Craft Advisory from 10 AM to 10 PM EDT Thursday for LHZ421-
422.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&
DISCUSSION...SF
MARINE.......AM
HYDROLOGY....SF
AVIATION.....DRK
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Jun 5, 4:37 AM EDT, 10 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 437 AM EDT Wed Jun 5 2024 MIZ047>049-053>055-060>063-068>070-075-076-082-083-060845- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 437 AM EDT Wed Jun 5 2024 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Today and Tonight A line of strong to severe thunderstorms will track across southeast Michigan between 1 pm and 9 pm today. Damaging wind gusts in excess of 60 mph, isolated hail to one inch diameter, and heavy downpours will be possible. Storm motion will be southwest to northeast at 35 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-060845- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 437 AM EDT Wed Jun 5 2024 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight A line of strong to severe thunderstorms will track across southeast Michigan between 1 pm and 9 pm today. Damaging wind gusts in excess of 60 mph, isolated hail to one inch diameter, and heavy downpours will be possible. Storm motion will be southwest to northeast at 35 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. MV
In the hours before
Special weather statement, Jun 5, 2:01 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
201 PM EDT Wed Jun 5 2024
MIZ047-048-053-060-061-051915-
Bay MI-Shiawassee MI-Genesee MI-Saginaw MI-Midland MI-
201 PM EDT Wed Jun 5 2024
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT
BAY...SAGINAW...SHIAWASSEE... NORTHWESTERN GENESEE AND EASTERN
MIDLAND COUNTIES THROUGH 315 PM EDT...
At 200 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Pinconning to 7 miles
north of St. Charles to near Laingsburg. Movement was east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Saginaw, Midland, Bay City, Owosso, Durand, Chesaning, Perry, Auburn,
St. Charles, Pinconning, Laingsburg, Sanford, New Lothrop, Freeland,
Kawkawlin, Corunna, Essexville, Zilwaukee, Montrose, and Morrice.
This includes the following highways...
I-75 between mile markers 138 and 185.
I-675 between mile markers 1 and 7.
I-69 between mile markers 98 and 123.
US-10 between mile markers 115 and 139.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4391 8404 4392 8387 4374 8391 4369 8388
4363 8369 4360 8367 4358 8370 4353 8370
4278 8399 4277 8436 4347 8437 4347 8439
4381 8438 4383 8436 4383 8417 4400 8417
4400 8405
TIME...MOT...LOC 1800Z 248DEG 22KT 4389 8403 4341 8418 4293 8443
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DRKSpecial weather statement, Jun 5, 2:06 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
206 PM EDT Wed Jun 5 2024
MIZ063-070-051900-
Macomb MI-St. Clair MI-
206 PM EDT Wed Jun 5 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MACOMB AND CENTRAL
ST. CLAIR COUNTIES THROUGH 300 PM EDT...
At 206 PM EDT, Doppler radar was tracking a strong thunderstorm near
Macomb Township, or near New Baltimore, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
New Baltimore, Richmond, Armada, Memphis, Macomb Township, New Haven,
Columbus, Adair, Rattle Run, Ray Center, and Chesterfield Township.
This includes I-94 between mile markers 240 and 262.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4262 8285 4273 8299 4296 8279 4286 8254
TIME...MOT...LOC 1806Z 215DEG 24KT 4272 8286
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DRKSpecial weather statement, Jun 5, 2:12 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
212 PM EDT Wed Jun 5 2024
MIZ061-068-069-075-051915-
Livingston MI-Genesee MI-Oakland MI-Washtenaw MI-
212 PM EDT Wed Jun 5 2024
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN
OAKLAND... LIVINGSTON...SOUTHERN GENESEE AND WESTERN WASHTENAW
COUNTIES THROUGH 315 PM EDT...
At 211 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Flint to near Howell
to near Chelsea.
Movement was northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Flint, Hartland, Fenton, Howell, Grand Blanc, Brighton, Holly,
Davison, Chelsea, Dexter, Fowlerville, Pinckney, Manchester, Burton,
Hamburg, Swartz Creek, Linden, Cohoctah, Goodrich, and Gaines.
This includes the following highways...
I-75 between mile markers 100 and 122.
I-475 between mile markers 1 and 10.
I-94 between mile markers 154 and 170.
I-96 between mile markers 129 and 150.
I-69 between mile markers 127 and 147.
US-23 between mile markers 51 and 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring due to multiple storms
training over the same area and may lead to localized flooding. Do
not drive your vehicle through flooded roadways.
&&
LAT...LON 4278 8398 4278 8392 4286 8393 4307 8379
4304 8346 4294 8346 4208 8394 4207 8413
4254 8414
TIME...MOT...LOC 1811Z 227DEG 28KT 4300 8371 4264 8387 4232 8406
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DRKSpecial weather statement, Jun 5, 2:47 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
247 PM EDT Wed Jun 5 2024
MIZ068-069-051945-
Livingston MI-Oakland MI-
247 PM EDT Wed Jun 5 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN OAKLAND AND
NORTHEASTERN LIVINGSTON COUNTIES THROUGH 345 PM EDT...
At 247 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hartland, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pontiac, Novi, Hartland, Fenton, Milford, Holly, Oxford, Ortonville,
Clarkston, Auburn Hills, Wixom, Walled Lake, Wolverine Lake, Lake
Orion, Leonard, Lake Angelus, Waterford, Davisburg, Holly State
Recreation Area, and Commerce.
This includes the following highways...
I-75 between mile markers 84 and 105.
I-96 between mile markers 152 and 160.
US-23 between mile markers 63 and 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4244 8357 4243 8358 4263 8382 4278 8371
4278 8369 4282 8369 4287 8365 4289 8310
TIME...MOT...LOC 1847Z 225DEG 33KT 4264 8368
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DRKSpecial weather statement, Jun 5, 2:54 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
254 PM EDT Wed Jun 5 2024
MIZ055-063-051945-
Sanilac MI-St. Clair MI-
254 PM EDT Wed Jun 5 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SANILAC AND NORTH
CENTRAL ST. CLAIR COUNTIES THROUGH 345 PM EDT...
At 254 PM EDT, Doppler radar was tracking a strong thunderstorm over
Yale, moving north at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sandusky, Croswell, Yale, Lexington, Port Sanilac, Peck, Carsonville,
Applegate, Melvin, Brockway, Watertown, McGregor, Amador, Avoca,
Fargo, and Roseburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4301 8270 4308 8290 4352 8279 4347 8252
4329 8249
TIME...MOT...LOC 1854Z 196DEG 33KT 4313 8277
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DRKSpecial weather statement, Jun 5, 3:09 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
309 PM EDT Wed Jun 5 2024
MIZ068>070-075-076-082-083-052015-
Livingston MI-Lenawee MI-Macomb MI-Monroe MI-Oakland MI-Washtenaw MI-
Wayne MI-
309 PM EDT Wed Jun 5 2024
...A LINE OF STRONG THUNDERSTORMS WILL IMPACT
MONROE...WAYNE...EASTERN LENAWEE...SOUTHERN OAKLAND...SOUTHERN
MACOMB...SOUTHEASTERN LIVINGSTON AND WASHTENAW COUNTIES THROUGH 415
PM EDT...
At 308 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hamburg to Saline to Blissfield. Movement was
east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Warren, Ann Arbor, Livonia, Troy, Southfield, Taylor, St. Clair
Shores, Novi, Romulus, Monroe, Ypsilanti, Mount Clemens, Flat Rock,
Saline, Tecumseh, Brighton, Milan, Grosse Pointe, Dexter, and Dundee.
This includes the following highways...
I-75 between mile markers 1 and 74.
I-275 between mile markers 1 and 29.
I-94 between mile markers 166 and 241.
I-96 between mile markers 146 and 192.
I-696 between mile markers 1 and 28.
M-10 between mile markers 1 and 18.
M-14 between mile markers 1 and 21.
M-39 between mile markers 16 and 17.
M-53 between mile markers 16 and 17.
US-23 between mile markers 1 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4254 8386 4266 8271 4254 8275 4253 8282
4236 8288 4229 8309 4224 8313 4201 8313
4190 8324 4190 8330 4184 8335 4172 8341
4172 8404
TIME...MOT...LOC 1908Z 253DEG 31KT 4246 8377 4217 8378 4183 8384
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DRKThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Detroit, MI (KDTX), 12:00Z
7.5 hours before the tornado, 35 km from the path. June 5, 2024.
- Mixed-layer CAPE
- 248 J/kg
- Mixed-layer CIN
- -68 J/kg
- Surface CAPE
- 144 J/kg
- Mixed-layer LCL
- 998 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.6 K/km
Detroit, MI (KDTX), 00:00Z
4.5 hours after it, 35 km from the path. June 6, 2024.
- Mixed-layer CAPE
- 498 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 1334 J/kg
- Mixed-layer LCL
- 521 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
- 0-3 km lapse rate
- 5.6 K/km
The radar
The Detroit radar (KDTX), 34 km away, was scanning. The volume nearest the touchdown began at 19:29 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 18:58 UTC | TSTM WND DMG | 2 E Highland | Oakland, MI | *** 2 Inj *** A tree landed onto two trucks located on South Duck Lake Road, injuring two men who were taken to the hospital. |
| 19:30 UTC | TORNADO | Livonia | Wayne, MI | The Livonia Emergency Manager reported extensive tree damage extending from Lyndon to Norman St to Six Mile and Merriman Rd. |
| 19:39 UTC | TSTM WND DMG | 2 E Farmington | Oakland, MI | Multiple pictures posted on social media of gas station awning collapsed onto cars. |
| 19:53 UTC | TSTM WND DMG | 1 N Huntington Woods | Oakland, MI | Estimated 10 inch tree limb snapped. |
| 19:53 UTC | TSTM WND DMG | Berkley | Oakland, MI | Estimated 5 inch tree limb snapped. |
| 20:00 UTC | TSTM WND DMG | Center Line | Macomb, MI | One foot diameter tree limb downed. |
| 20:01 UTC | TSTM WND GST 56 | Detroit City Airport | Wayne, MI | Measured at KDET Detroit City Airport ASOS |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2024 tornado in MichiganEvery tornado in Michigan since 1950Warnings in force in Michigan nowThe forecast where you are
The other tornadoes of June 5, 2024
23 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 5 | 8:27 AM CDT | EF1 | Vermilion, IL | 1.2 | 100 | |||
| June 5 | 1:19 PM EDT | EF0 | Crawford, MI | 0.3 | 90 | $21,000 | ||
| June 5 | 4:04 PM EDT | EF0 | Berkeley, WV | 0.9 | 65 | $100,000 | ||
| June 5 | 4:29 PM EDT | EF0 | Berkeley, WV | 1.7 | 110 | $25,000 | ||
| June 5 | 4:58 PM EDT | EF0 | Jefferson, WV | 1.3 | 130 | $50,000 | ||
| June 5 | 5:40 PM EDT | EF0 | Washington, MD | 0.6 | 50 | |||
| June 5 | 6:42 PM EDT | EF0 | Loudoun, VA | 1.1 | 125 | $250,000 | ||
| June 5 | 7:01 PM EDT | EF1 | Montgomery, MD | 8.8 | 150 | $1.0 million | ||
| June 5 | 7:27 PM EDT | EF1 | Montgomery, MD | 15.2 | 150 | 5 | $5.0 million | |
| June 5 | 7:42 PM EDT | EF0 | Carroll, MD | 0.7 | 100 | $250,000 | ||
| June 5 | 6:43 PM CDT | EF1 | Itawamba, MS to AL | 3.4 | 300 | $10,000 | ||
| June 5 | 6:52 PM CDT | EF1 | Fayette, AL | 7.2 | 325 | |||
| June 5 | 7:59 PM EDT | EF2 | Carroll, MD | 4.4 | 100 | $5.0 million | ||
| June 5 | 7:59 PM EDT | EF2 | Carroll, MD | 4.4 | 100 | $5.0 million | ||
| June 5 | 8:02 PM EDT | EF0 | Delaware, OH | 0.3 | 50 | $5,000 | ||
| June 5 | 7:06 PM CDT | EF1 | Franklin, AL | 12.9 | 225 | |||
| June 5 | 8:31 PM EDT | EF0 | Howard, MD | 0.9 | 75 | $3.0 million | ||
| June 5 | 8:43 PM EDT | EF0 | Knox, OH | 3.3 | 80 | $30,000 | ||
| June 5 | 8:45 PM EDT | EF1 | City of Baltimore, MD | 3.3 | 175 | $12 million | ||
| June 5 | 9:01 PM EDT | EF0 | City of Baltimore, MD | 0.4 | 90 | $250,000 | ||
| June 5 | 9:27 PM EDT | EF1 | Baltimore, MD | 0.9 | 110 | $5.0 million | ||
| June 5 | 10:56 PM EDT | EF0 | Licking, OH | 0.6 | 150 | $15,000 | ||
| June 5 | 12:37 AM EDT | EF2 | Muskingum, OH | 1.3 | 120 | 8 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.